Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 55, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 29, 2023, 11:01 AM CDT for 4 counties in Illinois. It was in force for 29 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 11:01 AM CDT (16:01 UTC)
- Expired
- Jun 29, 2023, 11:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Hancock County, IL, Henderson County, IL, McDonough County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 11:20 AM CDT | TSTM WND GST 100 | Roseville, IL | Corrects previous tstm wnd gst report from Roseville. Several large tree branches snapped in Roseville. Winds estimated near 100 MPH. Time estimated from radar. |
| Jun 29, 11:20 AM CDT | TSTM WND GST 100 | Roseville, IL | Corrects previous tstm wnd gst report from Roseville. Several large tree branches snapped in Roseville. Winds estimated near 100 MPH. Time estimated from radar. |
| Jun 29, 11:25 AM CDT | TSTM WND DMG | 4 Wnw Roseville, IL | Report from mPING: 3-inch tree limbs broken; Power poles broken. Time estimated from radar. |
| Jun 29, 11:25 AM CDT | TSTM WND DMG | 4 Wnw Roseville, IL | Report from mPING: 3-inch tree limbs broken; Power poles broken. Time estimated from radar. |
| Jun 29, 11:25 AM CDT | TSTM WND DMG | 4 Wnw Roseville, IL | Report from mPING: 3-inch tree limbs broken; Power poles broken. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 5:49 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
400
WFUS53 KDVN 291601
TORDVN
ILC067-071-109-187-291630-
/O.NEW.KDVN.TO.W.0055.230629T1601Z-230629T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
1101 AM CDT Thu Jun 29 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Northeastern Hancock County in west central Illinois...
Southeastern Henderson County in west central Illinois...
Central Warren County in west central Illinois...
Northwestern McDonough County in west central Illinois...
* Until 1130 AM CDT.
* At 1101 AM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located near
Raritan, or 14 miles northwest of Macomb, moving northeast at 75
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Media around 1105 AM CDT.
Roseville, Warren County Fairgrounds, Swan Creek, Youngstown,
Ponemah and Smithshire around 1110 AM CDT.
Greenbush, Larchland and Ormonde around 1115 AM CDT.
Berwick and Cameron around 1120 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4067 9105 4102 9044 4072 9044 4055 9096
TIME...MOT...LOC 1601Z 236DEG 67KT 4063 9087
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Gunkel1 follow-up statement
868
WWUS53 KDVN 291612
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1112 AM CDT Thu Jun 29 2023
ILC067-071-109-187-291630-
/O.CON.KDVN.TO.W.0055.000000T0000Z-230629T1630Z/
Hancock IL-Henderson IL-Warren IL-McDonough IL-
1112 AM CDT Thu Jun 29 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
NORTHEASTERN HANCOCK...SOUTHEASTERN HENDERSON...CENTRAL WARREN AND
NORTHWESTERN MCDONOUGH COUNTIES...
At 1112 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Warren County Fairgrounds, or 11 miles south of Monmouth, moving
northeast at 75 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Greenbush, Berwick and Ormonde around 1115 AM CDT.
Cameron around 1120 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4067 9105 4102 9044 4072 9044 4055 9096
TIME...MOT...LOC 1612Z 236DEG 67KT 4075 9064
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
GunkelWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 9:08 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 29, 9:08 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 908 AM CDT Thu Jun 29 2023 .UPDATE... Issued at 900 AM CDT Thu Jun 29 2023 Latest water vapor and IR satellite loops show MCS progressing east near the IA/MO border, with storms becoming more organized to our southwest and moving in a little faster than originally forecast. Have expanded severe watch 413, two tier of counties north until 18z. All hazards will be possible, with tornado threat tied to storm proximity to warm front across southeast IA, northeast MO, and west central IL. && .SHORT TERM...(Today and tonight) Issued at 241 AM CDT Thu Jun 29 2023 Key Messages: 1. There is an enhanced or level 3 out of 5 risk of severe thunderstorms today across eastern Iowa into western Illinois. The main threats are damaging winds and large hail. 2. Wildfire smoke and haze will diminish through the day. 3. High temperatures were lowered for today due to the threat of storms. Discussion: At 2 AM, a warm front was draped across northern Missouri then it turns southeastward across far eastern Missouri and into the lower Mississippi Valley. Scattered showers and storms have developed across southern Wisconsin into northern Illinois. Temperatures at 2 AM ranged from the upper 60s to lower 70s. Dewpoints were in the 60s across the area. Further to the west across western Nebraska, a potential Mesoscale Convective System (MCS) is developing early this morning along the theta gradient across the Plains and along +14*C isotherm at 700 MB. The forecast revolves largely around the potential for the MCS across the Plains to move eastward along the 700 MB +14*C cap across the Plains this would track across southern Iowa or northern Missouri later this morning into the afternoon. Timing remains a concern given its current slower speed. Some models time this system into the area mid morning and exiting by mid afternoon. A distance/timing tool on the current speed moves it into the area during the early afternoon and exiting during the early evening. Models soundings have been showing elevated CAPE across the area with very large CAPE values profiles this afternoon especially across southern Iowa. The main threat area is forecast to be along and south of Interstate 80. The potential exits for damaging winds if a mature MCS develops along with a tornado or two. Based on the soundings, there is also the risk of large hail with any elevated storms that develop ahead of the MCS. Due to the potential precipitation shield and clouds associated with this storm system, high temperatures for today were reduced by several degrees. Have high temperatures in the mid to upper 80s across the area today. These may need to be further adjusted lower. Additionally, smoke and haze is forecast to clear today as winds turn to the west. .LONG TERM...(Friday through Wednesday) Issued at 241 AM CDT Thu Jun 29 2023 Key Message 1. Low confidence placement of QPF continues into the weekend, in an otherwise active pattern, where the zonal flow transitions to a temporarily cut off mid level low pressure. The 00z model suite has remained consistent in showing the Friday night through Sunday period with the highest pops within the forecast. This is probably the best period to look at for widespread QPF within our forecast, as the forcing is slower moving, and it appears that there will be little capping in that period with the upper low position near Iowa. Highs remain rather warm, and those temperatures may be a bit too bullish, but highs in the mid- upper 80s to near 90 are forecast Friday and Saturday, with cooler highs under cloud cover Sunday (70s-80s). Looking at early to mid week including the 4th of July, a return to warm readings in the upper 80s to low 90s is anticipated, with a low chance for showers and thunderstorms. ERVIN && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 549 AM CDT Thu Jun 29 2023 MVFR to IFR visibilities are forecast this morning with visibilties between 1 to 3 miles as persistent smoke and haze remain across the area. A cluster of thunderstorms currently moving into eastern Nebraska, northwest Missouri and far southwest Iowa is forecast to move eastward across the area late this morning and through the afternoon. There is still the possibilty that these storms may stay to our south or at least south of KCID and KDBQ. MVFR to IFR visibilties are possible in the strongest showers and storms. In the wake of these storms, expect VFR conditions to prevail. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Gross SHORT TERM...Cousins LONG TERM...Ervin AVIATION...Cousins
Hazardous weather outlook, Jun 29, 3:18 AM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 318 AM CDT Thu Jun 29 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 318 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is an enhanced or level 3 out of 5 risk of severe thunderstorms along and south of Interstate 80. There is slight or level 2 out of 5 risk form Interstate 80 to Highway 30 and a marginal or level 1 risk north of that. A line of thunderstorms is forecast to move into the area by late morning and move eastward across the area. The main threats today are damaging winds, large hail, and a tornado or two. This line of storms may move quickly across the area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Daily thunderstorm chances continue through the weekend. The storm prediction center is forecasting a level 2, slight risk for severe storms over locations south of Highway 34 in west central Illinois and northeast Missouri. With a level 1 marginal risk in areas along and south of Interstate 80. The primary risk appears to be damaging winds Friday. Strong storms may again be possible south of Highway 34 on Saturday. While many locations do need significant rain, some locations may see heavy rainfall amounts, especially south of Highway 34 in the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. DC/AE
In the hours before
Local storm report, Jun 29, 10:48 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1048 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM Tstm Wnd Gst 1 SE Fairfield Municipa 41.03N 91.97W
06/29/2023 M51 MPH Jefferson IA AWOS
AWOS station KFFL Fairfield Arpt.
&&
GROSSLocal storm report, Jun 29, 10:49 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1049 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM Tstm Wnd Dmg Montrose 40.53N 91.42W
06/29/2023 Lee IA Public
time estimated. 70 to 80 mph wind gusts with
trees and power lines down.
&&Local storm report, Jun 29, 10:52 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1052 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM Tstm Wnd Dmg Revere 40.49N 91.68W
06/29/2023 Clark MO Public
Large tree limbs down and some small objects
tossed around in yard. Time estimated from
radar.
&&
GROSSLocal storm report, Jun 29, 10:53 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1053 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM Tstm Wnd Dmg 1 NNE Fort Madison 40.63N 91.34W
06/29/2023 Lee IA Trained Spotter
tree limbs down. estimated 80 MPH winds.
&&Local storm report, Jun 29, 10:56 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1056 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM Tstm Wnd Dmg 2 ESE Fairfield 41.00N 91.94W
06/29/2023 Jefferson IA Trained Spotter
time estimated. power out and 3 trees down.
&&Local storm report, Jun 29, 10:59 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1059 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Tstm Wnd Dmg Keokuk 40.41N 91.40W
06/29/2023 Lee IA Trained Spotter
trees down on rainbow dr.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:08 AM CDT | Severe Thunderstorm Warning | DVN | Hancock | 52 min |
| Jun 29, 10:26 AM CDT | Tornado Warning | DVN | Hancock | 34 min |
| Jun 29, 10:46 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 59 min |
| Jun 29, 10:53 AM CDT | Tornado Warning | DVN | Hancock, McDonough, Warren | 37 min |
| Jun 29, 11:12 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer, Rock Island, Warren | 48 min |
| Jun 29, 11:47 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Rock Island | 43 min |
| Jun 29, 2:06 PM CDT | Special Weather Statement | DVN | Bureau, Putnam | 39 min |
| Jun 29, 2:09 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 51 min |
| Jun 29, 2:14 PM CDT | Tornado Warning | DVN | Bureau | 20 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.